Trigonometric number

From Wikipedia, the free encyclopedia
Jump to navigation Jump to search

In mathematics, a trigonometric number[1]:ch. 5 is an irrational number produced by taking the sine or cosine of a rational multiple of a full circle, or equivalently, the sine or cosine of an angle which in radians is a rational multiple of π, or the sine or cosine of a rational number of degrees.

A real number different from 0, 1, –1 is a trigonometric number if and only if it is the real part of a root of unity. Thus every trigonometric number is half the sum of two complex conjugate roots of unity. This implies that trigonometric is an algebraic number, and twice a trigonometric number is an algebraic integer.

Ivan Niven gave proofs of theorems regarding these numbers.[1][2]:ch. 3 Li Zhou and Lubomir Markov[3] recently improved and simplified Niven's proofs.

Any trigonometric number can be expressed in terms of radicals. Those that can be expressed in terms of square roots are well characterized (see below). For expressing the other ones in terms of radicals, one requires nth roots of non real complex number, with n > 2.

An elementary proof that every trigonometric number is an algebraic number is as follows.[2]:pp. 29-30. One starts with the statement of de Moivre's formula for the case of for coprime k and n:

Expanding the left side and equating real parts gives an equation in and substituting gives a polynomial equation having as a solution, so by definition the latter is an algebraic number. Also is algebraic since it equals the algebraic number Finally, where again is a rational multiple of is algebraic as being the ratio of two algebraic numbers. More elementary, this can also be seen by equating the imaginary parts of the two sides of the expansion of the de Moivre equation to each other and dividing through by to obtain a polynomial equation in

See also[edit]


  1. ^ a b Niven, Ivan. Numbers: Rational and Irrational, 1961.
  2. ^ a b Niven, Ivan. Irrational Numbers, Carus Mathematical Monographs no. 11, 1956.
  3. ^ Li Zhou and Lubomir Markov (2010). "Recurrent Proofs of the Irrationality of Certain Trigonometric Values". American Mathematical Monthly. 117 (4): 360–362. arXiv:0911.1933. doi:10.4169/000298910x480838.